Indiana, 2005

Flash Flooding and Flood in Indiana, May 19, 2005

May 19, 2005 · NWS IND · 38 events in 16 counties and zones

Several areas of severe thunderstorms, producing high winds, large hail, and extremely heavy rain, moved through central Indiana on 19 May 2005. Serious flooding occurred in some areas due to the extremely heavy rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several areas of severe thunderstorms, producing high winds, large hail, and extremely heavy rain, moved through central Indiana on 19 May 2005. Serious flooding occurred in some areas due to the extremely heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 2:48 AM EST, 7 hours 42 minutes earlier.

Area forecast discussion, May 19, 2:48 AM EST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 AM EST THU MAY 19 2005

.DISCUSSION...

FORECAST FOCUS CENTERS ON PRECIP CHANCES TODAY AND TONIGHT.

AT 07Z WARM FRONT WAS SETTING UP ACROSS FORECAST AREA /FA/ AS CAN BE
SEEN IN DEWPOINT GRADIENT ACROSS FA FM SW TO NE.  UPPER LOW WAS
ACROSS MN. TSRA ACROSS CENTRAL IL WERE MOVING TOWARD FA.

SOME DIFFERENCES IN MODELS AGAIN TODAY...ESPECIALLY IN DETAILS. IN
THE BIG PICTURE...ALL AGREE THAT FRONT WILL REMAIN NEAR/ACROSS FA
TODAY WITH SFC WAVE RIDING ALONG IT. GIVEN POSSIBLE FEEDBACK ISSUES
IN GFS AND NAM/S RECENT RELATIVELY LARGE CHANGES WITH SOME
FEATURES...CAN FIND NO FAVORITE AND WILL USE A BLEND WITH THE BIG
PICTURE.

TSRA ACROSS IL WL MOVE ACROSS FA THIS MORNING. EXPECT ADDITIONAL
DEVELOPMENT THIS AFTN AS UPPER AND SFC WAVE APPROACHES FROM NW. MUCH
OF FA SHOULD GO INTO WARM SECTOR SO INSTABILITY WILL BE THERE FOR
TSRA. WITH FRONT AND SFC LOW IN VICINITY TODAY...SOME SEVERE STORMS
ARE POSSIBLE PER DAY 1 CONVECTIVE OUTLOOK. WILL CONTINUE CATEGORICAL
POPS AND WORD AS /PERIODS OF/ AS THERE WILL BE BREAKS IN PRECIP
TODAY. TEMPS ARE A BIT TRICKY GIVEN UNCERTAINTIES OF FRONTAL
LOCATION AND DURATION OF PERIODS OF PRECIP. WILL GO WARMEST SW FA
WHICH WILL BE DEEPER IN WARM SECTOR AND LOOKS TO HAVE LONGER DRY
PERIODS. OVERALL ENDED UP WITH VALUES SIMILAR TO A BLEND OF MET/MAV
NUMBERS. FWC LOOKS TOO WARM GIVEN EXPECTED PRECIP.

TONIGHT UPPER LOW WILL MOVE ACROSS FA AND SHOULD KEEP PRECIP ACROSS
MOST OF FA DURING THE EVENING. FRONT AND LOW SINK SOUTH DURING THE
NIGHT LESSENING THE THREAT FOR PRECIP AND THUNDER ACROSS NRN FA.
THUS DROPPED TO CHC POPS NRN FA AFT MIDNIGHT AND REMOVED THUNDER.
CONTINUED LIKELY TSRA SRN FA. MAV TEMPS LOOK A LITTLE COOL TONIGHT
GIVEN CONTINUED CLOUDS AND LINGERING PRECIP. ELSEWHERE MOS TEMPS ARE
CLOSE AND LOOK OK.

WENT DRY ON FRI ENTIRE FA ALTHOUGH MODELS HINT AT POSSIBLE PRECIP IN
FAR SRN FA WHERE ATMS REMAINS A LITTLE UNSTABLE. COULD BE AN
ISOLATED SHRA...BUT NOT CONFIDENT ENOUGH TO PUT INTO GRIDS.  FA WILL
THEN BE DRY ON SATURDAY. MODELS HAVE BEEN CONSISTENLY SHOWING FRONT
ARRIVING ON SUNDAY SO ADDED SLIGHT CHC POPS AS FRONT LOOKS TO HAVE
LITTLE MOISTURE WITH IT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, May 19, 5:35 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

The radar

The Indianapolis radar (KIND), 57 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 11 hail, 4 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Brown

When
May 19, 10:30 AM EST to 4:30 PM EST
Where
Brown County, Spearsville
Measured
6
Reported by
AMATEUR RADIO
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Six inches of rain fell in six hours in Spearsville.

Heavy Rain, Jackson

When
May 19, 12:45 PM EST to 6:45 PM EST
Where
Jackson County, Crothersville
Measured
5.6
Reported by
OFFICIAL NWS OBS.
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

5.60 inches of rain was reported by the Crothersville LARC.

Hail, Putnam

When
May 19, 1:50 PM EST to 1:51 PM EST
Where
Putnam County, Greencastle
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -86.950

Thunderstorm Wind, Putnam

When
May 19, 2:00 PM EST
Where
Putnam County, Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.483, -86.433

Several trees were downed in Greencastle.

Hail, Morgan

When
May 19, 2:30 PM EST to 2:31 PM EST
Where
Morgan County, 8 mi SW of Mooresville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -86.433

Thunderstorm Wind, Greene

When
May 19, 2:45 PM EST
Where
Greene County, 2 mi SE of Worthington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -86.133

A downed tree blocked a highway near Worthington.

Hail, Morgan

When
May 19, 2:55 PM EST to 2:56 PM EST
Where
Morgan County, 3 mi N of Martinsville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.283, -86.350

Flash Flood, Morgan

When
May 19, 3:00 PM EST to 5:00 PM EST
Where
Morgan County, Martinsville
Reported by
NEWSPAPER
Coordinates
39.533, -86.467

Sater Ditch in Martinsville flooded, spilling onto roadways in Martinsville and threatening three homes, one of which had to be sandbagged.

Thunderstorm Wind, Morgan

When
May 19, 3:08 PM EST
Where
Morgan County, 4 mi N of Martinsville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.267, -86.767

A wind gust to 60 mph knocked down trees near Martinsville.

Hail, Johnson

When
May 19, 3:08 PM EST to 3:09 PM EST
Where
Johnson County, 6 mi NW of Franklin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -85.833

Thunderstorm Wind, Brown

When
May 19, 3:30 PM EST
Where
Brown County, 8 mi NW of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.317, -86.517

Trees were blown down.

Thunderstorm Wind, Owen

When
May 19, 3:50 PM EST
Where
Owen County, 1 mi S of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.217, -85.867

Trees were blown down near Spencer.

Heavy Rain, Monroe

When
May 19, 3:55 PM EST to 4:25 PM EST
Where
Monroe County, Ellettsville
Measured
0.9
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.433

Nearly an inch of rain fell in 30 minutes in Ellettsville.

Thunderstorm Wind, Bartholomew

When
May 19, 4:00 PM EST
Where
Bartholomew County, Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.833

A 12-inch diameter tree was blown down.

Thunderstorm Wind, Monroe

When
May 19, 4:00 PM EST
Where
Monroe County, 10 mi N of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Several trees were blown down.

Hail, Bartholomew

When
May 19, 4:00 PM EST to 4:01 PM EST
Where
Bartholomew County, 2 mi W of Columbus
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.283, -86.250

Thunderstorm Wind, Bartholomew

When
May 19, 4:00 PM EST
Where
Bartholomew County, Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.183, -85.583

Several trees were blown down throughout Columbus. One fell on a parked car, and another fell on a church. No damage estimates were available.

Heavy Rain, Brown

When
May 19, 4:00 PM EST to 5:00 PM EST
Where
Brown County, 2 mi S of Spearsville
Measured
3.28
Reported by
AMATEUR RADIO
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Over three inches of rain fell in one hour near Spearsville.

Flash Flood, Brown

When
May 19, 4:00 PM EST to 8:00 PM EST
Where
Brown County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
39.150, -86.217

Very heavy rain on 19 May 2005 caused significant flooding of roadways in Brown County. County officials reported that 10-15 bridges were affected by high water,including three that were washed away, along with 160 miles of roads in the county. Several rescues were required. County schools were closed the following day due to the condition of the roads.

Flood, Bartholomew

When
May 19, 4:10 PM EST to 5:10 PM EST
Where
Bartholomew forecast zone
Reported by
AMATEUR RADIO
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

High water made several county roads impassable, stranding at least one motorist. Waters quickly receded.

Thunderstorm Wind, Brown

When
May 19, 4:15 PM EST
Where
Brown County, 6 mi N of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.417, -86.833

Several trees were blown down.

Thunderstorm Wind, Decatur

When
May 19, 4:15 PM EST
Where
Decatur County, Westport
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.467

Several 14-inch diameter trees were uprooted by thunderstorm winds.

Thunderstorm Wind, Monroe

When
May 19, 5:00 PM EST
Where
Monroe County, 5 mi S of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.100, -86.517

Trees were downed near Bloomington.

Flash Flood, Monroe

When
May 19, 5:10 PM EST to 6:10 PM EST
Where
Monroe County, South Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
39.167, -86.533

Roads were flooded by heavy rain in southern Monroe County on 19 May 2005. Some motorists were reportedly stranded.

Thunderstorm Wind, Jackson

When
May 19, 5:35 PM EST
Where
Jackson County, 4 mi NW of Seymour
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.000, -85.950

Trees were downed near Seymour.

Hail, Lawrence

When
May 19, 6:14 PM EST to 6:15 PM EST
Where
Lawrence County, Bedford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.867, -86.483

Thunderstorm Wind, Warren

When
May 19, 7:20 PM EST
Where
Warren County, Pine Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.450, -87.250

A wind gust to 60 mph was reported in Pine Village.

Thunderstorm Wind, Warren

When
May 19, 7:35 PM EST
Where
Warren County, Pine Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.450, -87.250

Six-inch diameter tree limbs were broken in Pine Village.

Hail, Warren

When
May 19, 7:38 PM EST to 7:39 PM EST
Where
Warren County, Pine Vlg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -87.250

Thunderstorm Wind, Fountain

When
May 19, 7:45 PM EST
Where
Fountain County, 5 mi NE of Attica
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.350, -87.183

Several trees were blown down.

Hail, Montgomery

When
May 19, 8:12 PM EST to 8:13 PM EST
Where
Montgomery County, 1 mi S of Linden
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
40.167, -86.900

Thunderstorm Wind, Tippecanoe

When
May 19, 8:13 PM EST
Where
Tippecanoe County, 5 mi W of Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.417, -86.967

Large limbs and small trees were blown down near Lafayette.

Hail, Fountain

When
May 19, 8:25 PM EST to 8:26 PM EST
Where
Fountain County, Hillsboro
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
40.117, -87.167

Hail, Montgomery

When
May 19, 8:38 PM EST to 8:39 PM EST
Where
Montgomery County, 2 mi SW of Crawfordsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -86.933

Thunderstorm Wind, Putnam

When
May 19, 9:15 PM EST
Where
Putnam County, Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.650, -86.867

A few trees were downed.

Thunderstorm Wind, Parke

When
May 19, 9:30 PM EST
Where
Parke County, 6 mi ESE of Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.733, -87.133

Several trees were downed.

Thunderstorm Wind, Owen

When
May 19, 9:45 PM EST
Where
Owen County, Cataract
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.650, -86.867

Trees were downed near Cataract.

Hail, Morgan

When
May 19, 9:55 PM EST to 9:56 PM EST
Where
Morgan County, 2 mi W of Martinsville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.650, -86.867

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445977, 5445780, 5445893, 5445894, 5445895, 5445896, 5445897, 5445859, 5445898, 5445899, 5445900, 5445901, 5445909, 5445902, 5445903, 5445904, 5445905, 5445978, 5445979, 5445906, 5445907, 5445908, 5445980, 5445981, 5445982, 5445779, 5445781, 5445782, 5445783, 5445983, 5445784, 5445785, 5445786, 5445787, 5445788, 5445789, 5445857, 5445858.